Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Grand Junction, CO

August 15, 2003Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 15, 2003, 8:52 AM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 8:52 AM MDT (14:52 UTC)
Expired
Aug 15, 2003, 11:45 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 26 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 2.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 151455
FFWGJT
COC077-151745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
852 AM MDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MESA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 1145 AM MDT

* AT 850 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN NORTHEAST OF  COLLBRAN...OR ABOUT 34 MILES EAST OF GRAND 
JUNCTION. MOVEMENT OF THE STORMS WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THSE STORMS COULD CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. SOME OF THE 
CREEKS THAT WILL BE AFFECTED ARE PLATEAU, SALT, AND BRUSH. VEGA 
STATE PARK WILL ALSO BE AFFECTED.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3922 10820 3905 10804 3935 10759 3935 10803

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:54 AM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 3:54 AM MDT, 4 hours 58 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT FRI AUG 15 2003

SHORT TERM DISCUSSION (TODAY THROUGH SATURDAY)...
SHOWERS AND A FEW THUNDERSTORMS WERE CONTINUING ALONG A NARROW LINE
STRETCHING FROM 20 MILES SOUTH OF GLENWOOD SPRINGS TO NEAR
CANYONLANDS NATIONAL PARK IN EAST-CENTRAL UTAH. APPEARS FROM WV
IMAGERY AND VWP DATA THAT LINE REPRESENTS CONVERGENCE BETWEEN
NORTHWESTERLY FLOW TO THE NORTH AND SOUTHERLIES TO THE SOUTH. ETA
INDICATED WEAK JET (50KT) MOVING JUST OVER THE BOUNDARY. ACTIVITY
SHOWS NO SIGNS OF GOING AWAY ANYTIME SOON AND ETA INDICATES THE
FEATURES ASSOCIATED WITH THIS ACTIVITY WILL LIKELY PERSIST THROUGH
SUNRISE. THEREFORE...WILL DRAW POPS/CLOUDS TO ACCOMMODATE THIS
ACTIVITY AS WELL AS COVER LOW CHANCES IN THE SOUTH THROUGH THE EARLY
PART OF THE DAY.

INVERTED UPPER LOW IS PROGGED TO CONTINUE ITS WESTWARD DRIFT DURING
THE DAY. AS A RESULT...FLOW WILL SHIFT TO THE SOUTH AND DEVELOPING
STORMS SHOULD BE MOVING TO THE NORTH TODAY. COOLER 7H AIR BENEATH
THE TROF AXIS WILL FILTER IN DURING THE DAY. AS MENTIONED IN THE
PREVIOUS DISCUSSION 7H TEMPS WILL DIP FROM 3 TO 5 DEGREES C RESULTING
IN HIGHS COOLING 10 DEGREES OR MORE IN SOME AREAS. LATEST MAX TEMP
GRID SEEMED TO HAVE THIS WELL FORECASTED AND MADE ONLY MINOR
ADJUSTMENTS. IN ADDITION TO BRINGING SOME RELIEF FROM THE HEAT...
COOLING IN THE MID-LEVELS HAS SIGNIFICANTLY DECREASED CAPE FOR ALL
BUT EASTERN UTAH ACCORDING TO BUFR SOUNDINGS. THEREFORE...EXPECT
CONVECTIVE ACTIVITY TO BE LESS INTENSE THAN YESTERDAYS. NORTH-SOUTH
ORIENTED MOISTURE GRADIENT REMAINS IN PLACE AS EVIDENCED BY BOTH WV
IMAGERY AND SURFACE DEWPOINTS WHERE NORTH IS CONSIDERABLY DRIER.
LATEST POP FORECAST FIELD SEEMED TO HAVE THIS WELL REPRESENTED
WITH HIGH SCATTERED POPS IN THE SOUTHERN MOUNTAINS TRENDING TO
ISOLATED POPS IN THE NORTHERN MOUNTAINS WITH DRY CONDITIONS ACROSS
THE NORTHWEST PLATEAU.

SHOULD SEE DIURNAL WIND DOWN OF MOIST CONVECTION DURING THE EVENING
...ESPECIALLY WITH COOLER AIR FILLING IN ACROSS THE REGION. APPEARS
LITTLE DYNAMIC LIFT DURING THE OVERNIGHT...SO EXPECT LOW POPS ACROSS
THE SOUTH WILL SUFFICE. IN RESPONSE TO COOLER AIR MOVING INTO THE
CWFA...LOWERED OVERNIGHT LOWS SLIGHTLY.

WITH INVERTED TROF OVERHEAD...EXPECT MAINLY SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS ON SATURDAY WITH LOWER POPS ACROSS THE
LOWER ELEVATIONS. TEMPERATURES WILL REMAIN NEAR NORMAL.   NL

MID-TERM DISCUSSION (SUNDAY-MONDAY)...
UPPER LOW OVER THE SOUTHWEST DRIFTS NORTHWARD OVER UT ON SUNDAY.
SHOULD BE FAR ENOUGH WEST THOUGH TO LET SOUTHERLY FLOW BRING MOISTURE
NORTHWARD ACROSS THE FORECAST AREA. WILL BOOST POPS TO HIGH CHANCE
CATEGORY FOR THE SRN/CNTL MTNS SAT WITH MOIST UNSTABLE AIRMASS IN
PLACE AND SOME LOW LEVEL CONVERGENCE SHOWN. CLOUDS LIKELY TO LIMIT
SFC HEATING ON SOMEWHAT ON SUNDAY...WILL CONTINUE WITH CHANCE POPS
HIGHEST IN THE SRN/CNTL MTNS. 700 MB FLOW STILL LOOKS PRETTY WEAK...
SO SLOW MOVING STORMS ANTICIPATED.

ETA/GFS DISAGREE ON HANDLING CLOSED LOW CURRENTLY OFF THE WEST
COAST...WITH ETA SLOWER BRINGING IT INLAND MON. MEDIUM RANGE MODELS
ALSO DIVIDED ON PROGRESSIVENESS OF THE PATTERN. WILL RAISE THE MTN
POPS TO CHANCE CATEGORY FOR MONDAY FIGURING CONTINUED MOISTURE IN
PLACE AND REMNANTS OF INVERTED TROUGH IN THE VICINITY.

(TUESDAY-FRIDAY)...CONFIDENCE NOT HIGH IN PATTERN EVOLUTION...AND
HANDLING OF SHORTWAVE MOVING ACROSS THE NORTH TUE AND WED. LATEST GFS
NOW MORE PROGRESSIVE THAN ITS PREV RUN...THUS LESS RIDGING WED AND
THU. APPEARS FLOW WILL GO TO DRIER NW WINDS ALOFT WITH A RELATIVELY
FLAT RIDGE OVER THE SWRN U.S. AND SRN CO THU AND FRI. STILL ENUF
UNCERTAINTY TO KEEP CHANGES TO A MINIMUM. EXPECT ONLY DIURNAL TSTMS
MAINLY OVER THE MOUNTAINS THU AND FRI. TEMPS SHOULD RISE STEADILY
THROUGH THE PERIOD. JAD/CJC

.GJT...NONE.
Hazardous weather outlook, Aug 15, 5:56 AM MDT, 2 hours 56 minutes before
COZ001>014-017>023-UTZ022>025-027>029-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 AM MDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE SOUTHERN AND
PORTIONS OF THE CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN
COLORADO AGAIN TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR
OVER THE LOWER ELEVATIONS AND HIGHER TERRAIN OF THE NORTH THROUGH
TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE
STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:14 PM MDTSevere Thunderstorm WarningGJTMontezuma61 min
Aug 15, 8:58 AM MDTFlash Flood WarningGJTGarfield3 hr
Aug 15, 9:54 AM MDTFlash Flood WarningGJTMesa3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.